Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 168, NWS Gaylord, MI

October 6, 1998Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 6, 1998, 5:55 PM EDT for Gladwin County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1998, 5:55 PM EDT (21:55 UTC)
Expired
Oct 6, 1998, 6:45 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 062155 RRA
SVRAPN
MIC051-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT TUE OCT 6 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 645 PM EDT

* AT 553 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GLADWIN... MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  GLADWIN BY 600 PM EDT
  HOCKADAY BY 611 PM EDT


PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND hGUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

BH/SWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 10:00 AM EDT, 7 hours 55 minutes earlier.

Area forecast discussion, Oct 6, 10:00 AM EDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EDT TUE OCT 6 1998

12Z SURFACE ANALYSIS INDICATED AN OCCLUDED LOW CENTERED OVER
NORTHERN MINNESOTA WITH EXTENDING COLD FRONT SOUTH ACROSS WISCONSIN TO
SOUTHEAST MISSOURI.  EXPECT WARM FRONT TO PUSH THROUGH FORECAST
AREA THIS AFTERNOON...BRINGING INCREASED MOISTURE TO AREA.

MORNING SOUNDINGS SHOW GOOD MOISTURE AND POTENTIAL FOR CONTINUED SHOWER
ACTIVITY.  DONT EXPECT MUCH THUNDERSTORM ACTIVITY THIS AFTERNOON.
CAPES NOT TOO IMPRESSIVE WITH POSITIVE ENERGY OF LESS THAN 400 (WITH
TEMP OF 65 AND SFC DEW PT OF 64).  WILL KEEP A MENTION OF THUNDER IN
THE FORECAST THIS AFTERNOON...HOWEVER WILL REWORD THE FORECAST TO
DIMINISH THIS CHANCE.

TEMPERATURES FCST THIS AFTERNOON STILL REASONABLE.  WILL CLEAN UP
SOME OF THE WORDING IN CURRENT ZONES.

CAMPBELL

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.